Pennsylvania, 2015

Hail in Pennsylvania, April 20, 2015

April 20, 2015 · NWS PBZ · 1 event in 1 county or zone

Scattered thunderstorms developed the afternoon and evening of the 20th. One of these storms produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed the afternoon and evening of the 20th. One of these storms produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 20, 3:17 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 20, 3:17 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 PM EDT MON APR 20 2015

.SYNOPSIS...
A PASSING FRONTAL SYSTEM WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE LATE EVENING. UNSEASONABLY COOL
TEMPERATURES CAN THEN BE EXPECTED THE REMAINDER OF THE WEEK AS AN
AREA OF LOW PRESSURE PERSISTS OVER THE NORTHEAST.

&&

.NEAR TERM /THROUGH TUESDAY/...
CURRENT VISIBLE SATELLITE IMAGERY SHOWING AN AGITATED CU FIELD
OVER THE BULK OF THE FORECAST AREA. CONTINUED POCKETS OF SUNSHINE
SHOULD CONTINUE TO DRIVE SURFACE TEMPERATUES UP THROUGH THE
AFTERNOON. THIS WILL CONTINUE TO FEED INSTABILITY AS THE FRONT
APPROACHES THE AREA.

SCATTERED SHOWERS HAVE BEGUN TO DEVELOP AHEAD OF A SHORTWAVE TROF
EVIDENT ON WATER VAPOR IMAGERY. LATEST RADAR IMAGERY SHOWING
MORE VERTICAL DEPTH TO THE SHOWERS/THUNDERSTORMS THAN EARLIER...INDICATING
THE RADAR SHOULD BEGIN TO BLOSSOM WITH STRONGER ECHOES. AS THE
TROF AXIS MOVES OVERHEAD THROUGH EARLY AFTERNOON...COLDER MID- AND
UPPER- LEVEL AIR WILL ADVANCE WEST TO EAST ACROSS THE
AREA...GENERATING ROUGHLY 1000-1500 J/KG OF SURFACE-BASED CAPE.
THE CO-LOCATION OF INSTABILITY AND AROUND 40KTS OF MOSTLY
UNIDIRECTIONAL SHEAR...SHOULD BE ENOUGH TO SUPPORT SEVERAL STRONG
TO SEVERE THUNDERSTORMS...WITH ISOLATED DAMAGING WIND AND LARGE
HAIL THE PRIMARY THREATS.

COLD FRONT PUSHES THROUGH LATER THIS EVENING...USHERING IN A
CHANGE IN AIRMASS. STRONG COLD AIR ADVECTION WILL BRING 850MB
TEMPERATURES BACK DOWN TOWARDS THE ZERO DEGREE MARK. THIS WILL
TRANSLATE TO OVERNIGHT LOWS NEARING SEASONAL AVERAGES AFTER
SPENDING SOME TIME ABOVE AVERAGE. BRIEF RIDGING IN THE LOW-
LEVELS AND EROSION OF MOISTURE DEPTH WILL EFFECTIVELY END RAIN
CHANCES EARLY TUESDAY MORNING.

THE UPPER-LEVEL LOW WILL PIN-WHEEL INTO THE NORTHERN GREAT LAKES
TUESDAY...SETTING UP A BROAD TROF OVER THE AREA THAT WILL INCLUDE
SEVERAL WEAK DISTURBANCES CYCLING THROUGH.  THE FIRST SUCH
DISTURBANCE WILL BRING THE CHANCE OF RAIN SHOWERS BACK TO THE AREA
TUESDAY EVENING. WITH THE BROAD TROF OVERHEAD...WINDY CLOUDY AND
COOL CONDITIONS WILL EXIST TUESDAY.
TAX

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
THE LONG WAVE PATTERN LOOKS TO FULL TRANSITION INTO TROUGHING OVER
OUR REGION ON TUESDAY NIGHT. MODEL GUIDANCE HAS BEEN HINTING AT
THIS FOR ABOUT A WEEK IN THIS INTERLUDE...AND IT LOOKS TO COME TO
FULL FRUITION BY THIS TIME. AS OUR REGION SITS IN THE BASE OF THE
LONG WAVE TROUGH...WITH THE MAIN JET AXIS TO OUR SOUTH...THIS WILL
RESULT IN TEMPERATURES DROPPING SIGNIFICANTLY FROM OUR RECENT WARM
PERIOD...AS WELL AS WITH A FEW VERY FAST MOVING SYSTEMS AFFECTING
THE AREA THROUGH THE SHORT TERM. AS THESE SYSTEMS WILL BE EMBEDDED
IN HIGH SPEED UPPER FLOW...THEIR TIMELINESS IS A BIT MORE
DIFFICULT TO PIN DOWN. ADDITIONALLY...AS LAYER TEMPERATURES FALL
PROGRESSIVELY AS TROUGHING BECOMES MORE DEEPLY ENTRENCHED...BOTH
LOW LEVEL STABILITY AND THE FREEZING LEVEL START TO FALL. THIS
MEANS PREDICTING DRY WEATHER BECOMES MORE TENUOUS...AS DO SUNNY
SKIES...AND EVEN PRECIPITATION TYPES START TO BECOME QUESTIONABLE
AT TIMES.

ALL THAT SAID...THE MODEL CONSENSUS FAVORS THE STRONGEST SHORT
WAVE PASSAGE FOR WEDNESDAY AFTERNOON. POPS WERE ADJUSTED TO
LIKELY FOR THE BULK OF THE AREA FOR THIS TIME FRAME.
HOWEVER...GIVEN THE SPEED OF THE MID-LEVEL FLOW...IT WILL LIKELY
EXIT BY WEDNESDAY NIGHT...WITH JUST INSTABILITY DRIVEN SHOWERS
REMAINING UNDER THE MID-LEVEL COLD POOL ACROSS THE NORTH...AS WELL
AS A FEW UPSLOPE SHOWERS. BUFKIT SOUNDINGS SUGGEST THAT BY
WEDNESDAY NIGHT...A FEW OF THESE COULD TRANSITION TO SNOW SHOWERS
WITH BOUNDARY LAYER COOLING AND A VASTLY DECREASED MELTING DEPTH
IN THE LOWEST LAYERS. THIS WINDOW FOR THIS WILL BE SHORT AS
MOISTURE PEELS EASTWARD RATHER RAPIDLY AND THE JET CORE SHIFTS
TOWARD THE ATLANTIC SEABOARD BY THE END OF THE SHORT TERM. THIS
PLACES US IN THE LEFT ENTRANCE REGION OF THE UPPER JET
STREAK...WHICH WOULD BECOME DECREASINGLY FAVORABLE FOR ANY
ORGANIZED PRECIPITATION DEVELOPMENT. THE FORECAST WAS THUS
MAINTAINED DRY INTO THE LATTER HALF OF THE WORK WEEK.

WHILE THE WET WEATHER WILL LIKELY BE CURTAIL BY THE LATTER HALF OF
THE WEEK...CYCLONIC FLOW THROUGH THE ATMOSPHERE WILL REINFCORCE
COLDER TEMPERATURES AT THE SURFACE. MODEL CONSENSUS 850 HPA
TEMPERATURES FAIL TO RISE ABOVE 0C AFTER WEDNESDAY MORNING
THROUGH THE REMAINDER OF THE SHORT TERM. BECAUSE OF THIS...HIGHS
WILL LIKELY STRUGGLE MIGHTILY TO REACH 50F THE REST OF THE WEEK.
ADDITIONALLY...OVERNIGHT LOWS WILL FLIRT WITH OR DROP BELOW
FREEZING SEVERAL TIMES. THIS WILL SEEM COLD...BUT IT IS IN NO WAY
ABNORMAL AS THE GROWING SEASON CLIMATOLOGICALLY DOES NOT START
UNTIL MAY FOR ANY OF OUR FORECAST AREA. THUS...WE ARE STILL QUITE
A BIT FROM THE START OF THE FROST/FREEZE PROGRAM FOR THE YEAR.
FRIES

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SOME ISOLATED SHOWERS WILL REMAIN THURSDAY MORNING...BUT WILL
DIMINISH THROUGH THE DAY. GFS/ECMWF GENERALLY SHOW ONE SYSTEM IN
THE REGION THROUGH THE EXTENDED FORECAST...BUT THE ECMWF IS SLOWER
WITH THE SYSTEM AND ALSO MUCH FARTHER TO THE SOUTH. CONSIDERING
ENSEMBLES SHOW GOOD SUPPORT FOR THE EUROPEAN SOLUTION...HAVE
REMOVED THE LOW POPS THAT WERE IN THE FORECAST OVER THE WEEKEND.
HOWEVER...MODELS DO SHOW AGREEMENT ON BROAD UPPER LEVEL LOW ACROSS
NORTHEASTERN NORTH AMERICA...AND THIS WILL KEEP TEMPERATURES 5-10
DEGREES BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A COLD FRONT WILL CONTINUE TO ADVANCE ACROSS THE AREA THROUGH
EARLY THIS EVENING WITH AREAS OF SHOWERS AND ISOLATED
THUNDERSTORMS. INCLUDED A TEMPO MENTION OF SHOWERS FOR AREA
PORTS...THOUGH AN ISOLATED STORM WILL BE POSSIBLE UNTIL SUNSET.
MVFR CEILINGS MAY DEVELOP LATER THIS EVENING AFTER FRONTAL
PASSAGE...THOUGH THIS IS IN QUESTION AS UPSTREAM CONDITIONS HAVE
BEEN IMPROVING. VFR STRATOCU IS EXPECTED TUESDAY.

GUSTY SW WINDS SHOULD SHIFT TO THE WEST AS THE FRONT PASSES...AND
SPEEDS SHOULD DIMINISH SOMEWHAT AFTER SUNSET.

.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
PERIODIC RESTRICTIONS ARE POSSIBLE THROUGH MUCH OF THE PERIOD
MAINLY NORTH OF PIT AS AN UPPER TROUGH PERSISTS OVER THE GREAT
LAKES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 20, 2:31 AM EST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 AM EDT MON APR 20 2015

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-WVZ001-210745-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-HANCOCK-
331 AM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING...WITH DAMAGING WIND GUSTS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ014>016-020>023-029-031-073>076-WVZ002>004-012-021>023-041-
210745-
GARRETT-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
331 AM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. DAMAGING WIND GUSTS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 20, 1:49 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT MON APR 20 2015

PAZ009-015-201930-
CLARION-FOREST-
249 PM EDT MON APR 20 2015

...A STRONG THUNDERSTORM WILL AFFECT FOREST AND NORTHERN CLARION
COUNTIES...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS NEAR CLARION...MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLARION...MARIENVILLE...KNOX...STRATTANVILLE...SHIPPENVILLE...
FRYBURG...KELLETTVILLE...LEEPER...FISHER...COOK FOREST STATE PARK AND
STARR.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4144 7896 4145 7906 4143 7906 4142 7909
      4135 7910 4133 7915 4133 7917 4134 7918
      4132 7919 4133 7921 4128 7921 4114 7943
      4127 7960 4133 7954 4134 7948 4140 7948
      4163 7925 4163 7896
TIME...MOT...LOC 1848Z 222DEG 39KT 4126 7944

TAX
Special weather statement, Apr 20, 3:42 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
442 PM EDT MON APR 20 2015

PAZ023-202100-
INDIANA PA-
442 PM EDT MON APR 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL INDIANA COUNTY UNTIL
500 PM EDT...

AT 441 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NORTHERN CAMBRIA...OR 11 MILES NORTH OF NANTY-GLO...MOVING NORTHEAST
AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHERRY TREE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

PLEASE REPORT HAIL OR STRONG WINDS BY CALLING 412-262-1988...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...
OR USING TWITTER AT NWSPITTSBURGH.

&&

LAT...LON 4072 7881 4054 7889 4067 7899 4076 7881
      4073 7880 4072 7880
TIME...MOT...LOC 2041Z 240DEG 49KT 4064 7884
Special weather statement, Apr 20, 3:59 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT MON APR 20 2015

PAZ014-020-202145-
BUTLER PA-BEAVER PA-
459 PM EDT MON APR 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVER AND SOUTHERN
BUTLER COUNTIES UNTIL 545 PM EDT...

AT 459 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BEAVER...OR NEAR MONACA...MOVING NORTHEAST AT 55 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRANBERRY...BUTLER...ALIQUIPPA...BEAVER FALLS...MONACA...ECONOMY...
AMBRIDGE...HOMEACRE-LYNDORA...NEW BRIGHTON...SHANOR-NORTHVUE...
BEAVER...BADEN...MERIDIAN...ZELIENOPLE...ROCHESTER...OHIOVILLE...
HARMONY TOWNSHIP...SEVEN FIELDS...MEADOWOOD AND OAK HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

PLEASE REPORT HAIL OR STRONG WINDS BY CALLING 412-262-1988...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...
OR USING TWITTER AT NWSPITTSBURGH.

&&

LAT...LON 4109 7970 4080 7969 4067 8003 4068 8014
      4062 8015 4054 8036 4070 8048
TIME...MOT...LOC 2059Z 240DEG 49KT 4066 8033

The radar

The Pittsburgh radar (KPBZ), 31 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butler

When
April 20, 4:25 PM EST
Where
Butler County, Zelienople
Measured
1 in hail
Reported by
Public
Coordinates
40.800, -80.130

The public reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562319.